Effect of not taking medicine after thyroid removal?

Question is Closed Report Mark as Favorite

Answers (1)

16 Aug 2009

Levothyroxine is a thyroid hormone. It works by replacing thyroid hormone when your body does not make enough on its own (or make any when your thyroid is removed).

It is extremely important to take supplementary thyroid medicines when your thyroid is removed. Thyroid hormones regulate multiple metabolic processes and play an essential role in normal growth and development, and normal maturation of the central nervous system and bone. The metabolic actions of thyroid hormones include augmentation of cellular respiration and thermogenesis, as well as metabolism of proteins, carbohydrates and lipids. The protein anabolic effects of thyroid hormones are essential to normal growth and development.

If you don't have any thyroid hormone all these processes cannot be completed, and you'll experience symptoms of hypothyroidism.

Symptoms

Expand...

Votes: +0

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar questions

Hypothyroidism - After Thyroid Removal - I had my thyroid taken out 13 months ago. I was on?

... synthroid a year before that. Had some adjusting and they put me on cytomel. I gained 10 lbs in a very short time. Has anyone else experienced ...

1 answer 21 Oct 2011

Hypothyroidism - After Thyroid Removal - I am 28yrs old having my second "thyroid storm" due to?

... hyperthyroidism. An ultrasound revealed I have a fairly large goiter on my thyroid an my symptoms from the hyperthyroid are worsening so, doctor ...

15 answers 15 Apr 2012

Hypothyroidism - After Thyroid Removal - I have to stop taking levothyroxine for 4 weeks due to an?

... upcoming thyroid scan. Is this wise?

2 answers 8 Feb 2013

Hyperthyroidism - After thyroid removal did anyone had problems or side effects from Synthroid?

I have always been very healthy - in 2007 I joined weight watchers and lost 52 lbs - after losing the weight my blood work revealed that I may have ...

3 answers 2 Jul 2013